Hi, I really need some help here because i'm freaking out. I recently noticed that my tongue seems to have a thin white coating on it. I believe I've had it for a while but never payed attention to it until I started reading about oral thrush and hepatitis. The coating is not thick but does become more prominent after I eat or drink certain things. It appears to be more white in the back of the tongue where each individual papillae is distinguishable with a white surface. I have really bad breathe and for the past 4 months I have a had a cough and lots of drainage with green/yellow mucous. I am not taking any antibiotics so I dont believe thats the cause. If you could please let me know if this sounds like thrush or allergies I would really appreciate it. I read that allergies and post-nasal drainage could cause a white tongue but i wasnt sure. If you have a good site for images of white coated tongue vs. thrush i would also appreciate that. Thanks
Unfortunately,without clinical examination it is very difficult to make a diagnosis.A few possibilities to your symptoms are candida or yeast infection, leukoplakia(a white lesion that can't be removed simply by rubbing the mucosal surface—unlike candidiasis) , Koplik’s spots of measles(Tiny white spots scattered across the inner cheeks are diagnostic for measles and typically present several days before the rash of measles.),use of antibiotics or steroids that were inhaled for sinus or asthma issues,post nasal drip and sinusitis,poor oral hygiene,dehydration and lichen planus(painful white, erosive sores on the gums, tongue and throughout the mouth.)
Diagnosis can only be confirmed after clinical examination.So pls consult an ENT specialist for that.
Hope it helps.Take care and pls do keep me posted on how you are doing.
awesome thanks for the help. I'm hoping its nothing too serious but I believe I have post-nasal drainage and I am going to an ENT doctor. I was there about 2 weeks ago and he gave me pantanase nasal spray for my cough and mucous but I'm not sure if its completely working. Hopefully thats the cause of the white spots and bad breathe and not thrush. Thanks again and ill be sure to send an update
okay so i went to the doctor yesterday and he took a sample of my tongue. He said there didnt seem to be any indication of a yeast infection ( oral thrush) but the severe white tongue and bad breathe were probably caused by post-nasal drip. Just giving an update thanks again.
Good news ! Things I do when I get the "white tongue" is use a tongue scraper... brush my teeth about 10 X daily.... take Sudafed and use either J's Nose Drops or NeilMed Sinus Rinse (you can purchase at Walgreens). For my breath... I add lemon to my water and use mouth wash.
I used to take a Chinese herb that I swear helped my allergies, cleared infections and worked like a charm. I'm hesitant to recommend that product anymore because of safety concerns.
Post-nasal drip (PND) occurs when excessive mucus is produced by the sinuses. The excess mucus accumulates in the throat or back of the nose. It can be caused by rhinitis, sinusitis, or laryngopharyngeal acid reflux. It can be enhanced or sometimes even caused by allergies.As stated earlier,this can be one of the causes of white coating on tongue and bad breath(halitosis).
In addition to the medicines prescribed by your doctor,take plenty of fluids throughout the day and inhale steam as many times as possible. . Inhaling steam from a bowl of hot (but not boiling water) may help to soften, and loosen, the build up of mucus in your nose.
Hope it helps.Take care and pls do keep me posted on how you are doing or if you have any additional queries.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.